Lightning, Okaloosa
- When
- February 22, 8:00 AM CST to 8:01 AM CST
- Where
- Okaloosa County, Niceville
- Injuries
- 4 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 30.530, -86.500
A thunderstorm produced lightning that caused minor injuries during a training exercise on Eglin Reservation.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
A thunderstorm produced lightning that caused minor injuries during a training exercise on Eglin Reservation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Feb 22, 7:20 AM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE MOBILE AL 720 AM CST MON FEB 22 2010 .UPDATE...LOOKING AT THE CURRENT WATER VAPOR LOOP...LOOKS LIKE THE DRIVING UPPER SHORTWAVE'S AXIS IS MOVING OVER THE AREA...WITH A DECREASE IN THE CURRENT COVERAGE ON RADAR. THE SURFACE FRONT...WEAK AS IT IS...IS POISED TO CROSS THE MS/AL STATE LINE OVER MID AND NORTH MS...JUST STARTING OVER OUR MS COUNTIES OVER SOUTHEAST MISS. /16 && .SHORT TERM (TODAY AND TONIGHT)...PRE FRONTAL TROUGH STRETCHING SOUTH OVER EASTERN MISS ATTM AND ITS ACCOMPANYING FRONT MOVING OVER THE MISS DELTA REGION WILL PUSH ACROSS THE FA TODAY. STILL HAVE THE TIMING ERRORS PRESENT IN THE SHORT RANGE WITH YESTERDAY MORNING'S PACKAGE...WITH THE GFS PUSHING THE FRONT THROUGH QUICKLY THIS MORNING...WHILE THE NAM IS MORE LACKADAISICAL...WITH THE FRONT TAKING MOST OF THE DAY TO WORK ITS WAY ACROSS BEFORE STALLING ALONG THE COAST FOR AWHILE THIS EVENING...THEN GETTING SHOVED OFFSHORE OVERNIGHT WITH THE OVERNIGHT COOLING AND A SECONDARY PUSH. HAVE TRIED TO GO BETWEEN THIS GUIDANCE WITH THE FRONTAL PUSH. HAVE LEANED TOWARDS THE GFS TIMING OF THE PRECIP...THOUGH...AS FEEL THIS MATCHES BETTER WITH THE ONGOING PRECIP COVERAGE. STILL NOT IMPRESSED WITH THE RISK OF SEVERE WEATHER...WITH THE EXCITEMENT AT THE BEGINNING OF THE SHIFT RAPIDLY WAINING. /16 TUESDAY THROUGH WEDNESDAY NIGHT...A SOUTHERN STREAM SHORTWAVE SWEEPS ACROSS TEXAS TUESDAY INTO TUESDAY NIGHT THEN ACROSS THE CENTRAL GULF COAST STATES ON WEDNESDAY WHILE AN UPPER LOW DEVELOPS OVER THE GREAT LAKES AND DEEPENS WHILE MOVING INTO THE OHIO RIVER VALLEY. WITH LOW LEVEL RIDGING CONTINUING TO BUILD INTO THE REGION THROUGH WEDNESDAY...THIS SETS UP AN OVERRUNNING PATTERN OVER THE FORECAST AREA. MODEL SOUNDINGS SHOW A GRADUAL MOISTENING THROUGH THE PERIOD WITH THE BEST OVERRUNNING OCCURRING ABOVE 750 MB THROUGH TUESDAY NIGHT WHICH IS CONFIRMED IN THE 295-305K ISENTROPIC SURFACES. WILL HAVE DRY CONDITIONS CONTINUING FOR TUESDAY THEN SLIGHT CHANCE TO CHANCE POPS FOR MUCH OF THE AREA TUESDAY EVENING WHICH TAPER OFF AFTER MIDNIGHT. COLDER AIR IS FLOWING INTO THE REGION MEANWHILE WITH 1000-850 MB THICKNESSES DROPPING TO AROUND 1300M OVER THE EXTREME NORTHWESTERN PORTION OF THE AREA BY 12Z WEDNESDAY WHICH CONTINUE TO DROP SLIGHTLY THROUGH WEDNESDAY ALTHOUGH SURFACE TEMPERATURES WILL DROP ONLY AS LOW AS AROUND 35F IN THE POTENTIAL MIXED PRECIPITATION REGION. THE ECMWF HAS THE PRECIP EAST OF THE AREA WHEN THE COLDER AIR FLOWS INTO THE REGION AND THE GFS JUST HAS A HUNDREDTH OF AN INCH OR LESS OF QPF AREA WIDE AFTER MIDNIGHT THEN NEAR THE COAST ON WEDNESDAY. CONSIDERING THIS...HAVE OPTED TO GO WITH A SLIGHT CHANCE POPS FOR A MIX OF LIGHT RAIN AND SNOW OVER THE EXTREME NORTHWESTERN PORTION OF THE AREA LATE TUESDAY NIGHT THEN OVER THE NORTHWESTERN THIRD OF THE AREA WEDNESDAY MORNING. NO ACCUMULATION EXPECTED. A DRY FORECAST FOLLOWS FOR WEDNESDAY NIGHT. SEASONABLE TEMPERATURES TODAY COOL TO 10 TO 15 DEGREES BELOW SEASONABLE LEVELS BY WEDNESDAY NIGHT AS COLDER AIR FLOWS INTO THE REGION. /29 && .LONG TERM (THURSDAY THROUGH SUNDAY)...DRY CONDITIONS CONTINUE FOR THURSDAY AND THURSDAY NIGHT WHILE ANOTHER SOUTHERN STREAM SHORTWAVE ADVANCES ACROSS THE SOUTHWESTERN STATES. ALTHOUGH THERE ARE TIMING...POSITION AND INTENSITY DIFFERENCES...THE GEM/ECMWF/GFS ALL DEVELOP A SURFACE LOW OVER THE WESTERN GULF THAT GENERALLY TRACKS EASTWARD ACROSS THE GULF FRIDAY AND FRIDAY NIGHT AND ACROSS THE FLORIDA PENINSULA ON SATURDAY. THE FORECAST FOR PRECIPITATION TYPE WILL BE DIFFICULT DURING THIS PERIOD AS THE GFS HAS 1000-850 MB THICKNESSES DROPPING BELOW 1305M OVER THE INLAND COUNTIES FRIDAY NIGHT AS THE SURFACE LOW TRACKING ACROSS THE CENTRAL GULF WHILE THE ECMWF KEEPS CONDITIONS CONSIDERABLY WARMER WITH THE SURFACE LOW TRACKING FURTHER NORTHWARD ACROSS THE NORTHERN GULF. HPC PREFERS THE WARMER SOLUTION OF THE ECMWF AND CONSIDERING THE UNCERTAINTY WITH THE PATTERN AND GENERAL SUPERIOR PERFORMANCE IN THE EXTENDED BY THE ECMWF...HAVE OPTED TO STAY WITH A LIQUID FORECAST FOR THIS ISSUANCE BUT THIS TIME PERIOD WILL HAVE TO BE CLOSELY SCRUTINIZED ON UPCOMING SHIFTS. COOL TEMPERATURES FOR THURSDAY THROUGH FRIDAY NIGHT WARM SOMEWHAT THROUGH SUNDAY BUT STILL REMAIN BELOW SEASONABLE LEVELS. /29 && .AVIATION (12Z ISSUANCE)...WITH SHRA/TSRA EXPECTED OVER THE FA TODAY...IFR CIGS LIKELY...MAINLY THIS MORNING. THIS AFTERNOON INTO TONIGHT...CIGS SHOULD RISE...BUT AM CONCERNED ABOUT THE POSSIBILITY OF FOG COVERAGE AND INTENSITY TONIGHT WITH THE RAIN EXPECTED ACROSS THE AREA. WILL PLAY THIS BY EAR...BUT WILL PUT SOME FOG INTO THE TAFS FOR TONIGHT JUST IN CASE. /16 && .MARINE...HIGH PRESSURE STRETCHING NORTH OVER THE AREA WILL SHIFT EAST OF THE AREA TODAY THROUGH SATURDAY...RESTORING ONSHORE FLOW TO THE AREA. SOME SHOWERS ARE POSSIBLE OVER THE FARTHEST SOUTH PORTION OF THE FA...BUT THESE ARE EXPECTED TO BE LIGHT. THE ONSHORE FLOW WILL STRENGTHEN SUNDAY INTO SUNDAY NIGHT AHEAD OF A FRONT EXPECTED TO BE PUSHED SLOWLY ACROSS THE AREA MONDAY. WITH THE UPPER DYNAMICS DRIVING THE SYSTEM BEING ADVERTISED AS RELATIVELY STATIC...WITH LITTLE DEEPENING OF THE SURFACE LOW AS IT GETS PUSHED NORTHEAST SUNDAY THROUGH MONDAY...AM NOT EXPECTING THE WINDS TO BECOME STRONG AHEAD OF THE FRONT. WITH ANY SERIOUS NORTHERLY PUSH BEHIND THE FRONT...AM NOT EXPECTING STRONG OFFSHORE FLOW BEHIND THE FRONT...MAINLY MODERATE. AM NOT ANTICIPATING SMALL CRAFT ADVISORY CONDITIONS IN THIS PACKAGE. /16 && .FIRE WEATHER...NO CONCERNS THROUGH WEDNESDAY DUE TO MOIST CONDITIONS IN THE SHORT TERM THEN DRIER AIR FLOWING INTO THE REGION IS OFFSET BY COOLER TEMPERATURES. /29 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 66 42 60 40 / 30 05 05 30 PENSACOLA 67 46 61 42 / 80 05 05 20 DESTIN 67 47 62 43 / 80 05 05 30 EVERGREEN 68 42 60 40 / 70 05 05 30 WAYNESBORO 62 38 58 34 / 10 05 10 50 CAMDEN 65 40 58 37 / 20 05 05 40 CRESTVIEW 70 41 62 40 / 80 05 05 20 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 500 AM CST MON FEB 22 2010 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-231200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 500 AM CST MON FEB 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY THROUGH TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS WILL DECREASE IN COVER THROUGH THE MORNING HOURS. THERE IS A SMALL CHANCE FOR A FEW THUNDERSTORMS BECOMING STRONG TO SEVERE THIS MORNING...MAINLY EAST OF INTERSTATE 65. HAIL TOT HE SIZE OF QUARTERS AND WINDS GUSTING TO 60 MPH WILL BE THE MAIN THREATS FOR ANY THUNDERSTORM BECOMING SEVERE. A MODERATE OFFSHORE FLOW WILL MOVE IN TONIGHT OVER ALABAMA AND WESTERN FLORIDA PANHANDLE COASTAL WATERS...CREATING AN INCREASED RISK FOR SMALL CRAFT. THIS INCREASED RISK FOR SMALL CRAFT IS EXPECTED TO LAST INTO WEDNESDAY. STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WATCHES LATER TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS MAY BE NEEDED AT TIMES THIS MORNING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 255 AM CST MON FEB 22 2010 FLZ002-004-006-220945- COASTAL OKALOOSA-COASTAL ESCAMBIA-COASTAL SANTA ROSA- INCLUDING THE CITIES OF...NAVARRE AND PENSACOLA... 255 AM CST MON FEB 22 2010 ...A STRONG THUNDERSTORM WILL AFFECT OKALOOSA...ESCAMBIA AND SANTA ROSA COUNTIES... AT 254 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF JOHNSONS BEACH...MOVING NORTHEAST AT 45 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... PENSACOLA NAVAL BASE...GULF BREEZE...WARRINGTON...EAST PENSACOLA HEIGHTS...PENSACOLA AND ORIOLE BEACH THROUGH 345 AM CST. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
644 AM CST MON FEB 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HAIL 10 SW PENSACOLA 30.32N 87.31W
02/22/2010 M0.50 INCH GMZ650 FL EMERGENCY MNGR
MARBLE SIZED HAIL REPORTED NEAR GRAND LAGOON BY ESCAMBIA
CO EMA.
&&
SAMThe Eglin Afb radar (KEVX), 56 km away, was scanning. The volume nearest the first event began at 13:58 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, February 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216452.